Heroin: Reactions with other drugs or substances

Last modified: Sunday, 31. May 2009 - 4:12 pm

Even experienced users caution mixing heroin with anything else: alcohol, amphetamines, and especially cocaine all greatly increase the dangers of using heroin by itself.
Ingesting heroin along while consuming alcohol is considered especially dangerous. Drinking alcohol increases the likelihood of vomiting and the dangers of choking. Also, both heroin and alcohol are central nervous system depressants and could slow the heart rate and breathing to dangerously low levels.
Combining cocaine and heroin, regardless of the ingestion method, is called “speedballing.” Speedballing is extremely dangerous. For reasons that are not completely understood, the drugs enhance each other’s effectiveness. Heroin enhances the electric high produced by cocaine, while cocaine elevates the mellowing aspects of heroin.
Physiologically, cocaine is a powerful stimulant that quickens the heartbeat, but it wears off much faster than heroin, which works to depress the heart rate. The stimulant effect of the cocaine and the depressant effect of heroin wreak havoc on the heart, which can lose its rhythm. Cocaine frequently masks how much heroin has been consumed, and when the cocaine’s effects dissipate, heart failure can result. John Belushi and River Pheonix both died this way after taking speedballs.
In some parts of the western United States, particularly California where methamphetamine (crystal) is plentiful, speedballing a mix of heroin and methamphetamine, whether they are inhaled or injected, is increasing in popularity. In addition to methamphetamine, some heroin users take benzodiazepines — types of tranquilizers — to increase the effect of the opiate. Sources report that the use of MDMA (ecstasy) is increasing among heroin users, and that Rohypnol, a sleeping aid, is being taken to “soften the fall” when the effects of the drug combination begin to wear off.

Leave a comment

You have to be logged in, to leave a comment.